Illinois, 2011

Heat in Illinois, July 1 to 3, 2011

July 1 to 3, 2011 · NWS LSX · 14 events in 14 counties and zones

A hot and humid air mass settled over the area the first three days of July. High temperatures were in the lower to upper 90s with the Heat Index around 105.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A hot and humid air mass settled over the area the first three days of July. High temperatures were in the lower to upper 90s with the Heat Index around 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 1, 5:11 AM CST, 6 hours 49 minutes earlier.

Area forecast discussion, Jul 1, 5:11 AM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
611 AM CDT FRI JUL 1 2011

.DISCUSSION...
/252 AM CDT FRI JUL 1 2011/

HAVE MADE NO CHANGES TO GOING HEAT ADVISORIES. HEAT INDICES OVER CENTRAL
AND NORTHEAST MISSOURI DID CLIMB INTO THE 103-109 RANGE AS EXPECTED
ON THURSDAY. THE DEPTH OF THE MOISTURE AND THE AMOUNT OF
EVAPOTRANSPIRATION ALLOWED DEWPOINTS TO CLIMB THROUGH THE DAY AND
TODAY SHOULD NOT BE MUCH DIFFERENT. DEWPOINTS AT 07Z ARE STAYING
IN THE MID 70S OVER CENTRAL AND NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS AND 2M FORECASTS FROM THE SREF/GFS MOS/LOCAL WRF
INDICATE THEY SHOULD NOT CHANGE MUCH DURING THE DAY WITH LOWER TO
MID 70 DEWPOINTS FROM THE EASTERN OZARKS INTO CENTRAL ILLINOIS.
MIXING DOWN 800MB TEMPS FAVOR GOING SLIGHTLY ABOVE MOS GUIDANCE
FOR TEMPS TODAY SO MAXIMUM HEAT INDEX VALUES SHOULD REACH THE
105-110 RANGE OVER ALL BUT THE SOUTHERN AND EASTERN COUNTIES.

GENERAL MODEL CONSENSUS SHOWS THAT SHORTWAVE TROUGH NOW OVER THE
ROCKIES WILL LIFT NEWD ACROSS THE UPPER MIDWEST TONIGHT. THIS WILL
BE ENOUGH TO FORCE THE COLD FRONT CURRENTLY EXTENDING FROM
MINNESOTA INTO WESTERN KANSAS INTO NORTHERN MISSOURI AND NORTHWEST
ILLINOIS BY 12Z ON SATURDAY. DO NOT THINK THERE WILL BE MUCH OF A
CHANCE OF RAIN IN THE NORTHERN CWA TONIGHT...BUT CHANCES SHOULD
INCREASE ON SATURDAY AS CINH WEAKENS CONSIDERABLY WITH DAYTIME
HEATING. SHOULD BE JUST ENOUGH WEAK CONVERGENCE ALONG THE FRONT TO
GO WITH SCT POPS OVER WEST CENTRAL ILLINOIS WITH SLIGHT CHANCES
OVER THE NORTHERN HALF OF THE CWA. THE RAIN CHANCES ALONG WITH
ATTENDANT CLOUDS SHOULD KEEP TEMPS CLOSE MOS GUIDANCE...WITH HIGHS
IN THE LOWER 90S ALONG THE FRONT AND MIDDLE 90S ELSEWHERE. WHILE
HEAT INDICES SHOULD CLIMB OVER 105 OVER CENTRAL AND EAST CENTRAL
MISSOURI AND ADJACENT PARTS OF ILLINOIS...ADVISORY CRITERIA MAY
NOT BE REACHED OVER THE NORTHERN PART OF THE CWA. DO NOT HAVE
ENOUGH CONFIDENCE TO TRIM THE NORTHERN PART OF THE ADVISORY FOR
SATURDAY AS ANY MOISTURE POOLING ALONG THE FRONT AND SLIGHTLY
WARMER TEMPERATURES COULD EASILY CAUSE THE HEAT INDEX TO REACH
105.

HAVE SCT POPS ALONG THE FRONT ON SATURDAY NIGHT AS IT SLOWLY SAGS
SOUTHWARD. THERE IS GOOD MODEL AGREEMENT THAT THE FRONT WILL BE
ALIGNED FROM NORTHWEST TO SOUTHEAST MISSOURI SUNDAY AND SUNDAY NIGHT
AS SHORTWAVE TROUGH MOVES ACROSS THE AREA IN NORTHWESTERLY FLOW.
HAVE MAINTAINED SLIGHT TO SCT POPS TO ACCOMMODATE THIS. WHILE
WEAK DEEP SHEAR AND LACK OF STRONG FORCING DOES NOT FAVOR
ORGANIZED SEVERE THUNDERSTORMS INTO THE FOURTH...THE STRONG
INSTABILITY COULD BE ENOUGH TO FAVOR A FEW STRONG THUNDERSTORMS
DURING THE HOLIDAY WEEKEND.

BRITT

&&

.AVIATION...
/607 AM CDT FRI JUL 1 2011/

LIGHT FOG AT KCOU/KUIN/KSUS SHOULD DISSIPATE WITHIN A FEW HOURS
LEAVING VFR CONDITIONS FOR THE REST OF THE PERIOD. WINDS WILL
REMAIN SOUTHERLY AROUND THE BACK SIDE OF A HIGH PRESSURE CENTER.

SPECIFICS FOR KSTL...VFR THROUGH THE PERIOD WITH LIGHT SOUTHERLY
WINDS BECOMING WSWLY NEAR THE END OF THE 30HR TAF PD AS A COLD
FRONT MOVES INTO MISSOURI.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT SATURDAY FOR CRAWFORD
     MO-FRANKLIN MO-GASCONADE MO-JEFFERSON MO-LEWIS MO-LINCOLN
     MO-MARION MO-MONTGOMERY MO-PIKE MO-RALLS MO-ST. CHARLES MO-
     ST. LOUIS CITY MO-ST. LOUIS MO-WARREN MO-WASHINGTON MO.

     HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR AUDRAIN MO-BOONE MO-
     CALLAWAY MO-COLE MO-KNOX MO-MONITEAU MO-MONROE MO-OSAGE MO-
     SHELBY MO.

IL...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT SATURDAY FOR ADAMS IL-
     BROWN IL-CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON
     IL-MONROE IL-PIKE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 1, 3:33 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
433 AM CDT FRI JUL 1 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
433 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES ARE EXPECTED TO REACH BETWEEN 105 TO 110 DEGREES
THIS AFTERNOON OVER MUCH OF THE REGION. PLEASE READ THE LATEST
HEAT ADVISORY STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE DANGEROUS HEAT AND HUMIDITY IS EXPECTED TO LAST INTO SATURDAY
AFTERNOON OVER MUCH OF THE AREA.

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF THE AREA
SATURDAY INTO INDEPENDENCE DAY. A FEW STRONG STORMS WILL BE
POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heat. Local standard time, as filed.

Heat, Calhoun

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Fayette

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Greene

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Jersey

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Macoupin

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Madison

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Marion

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Randolph forecast zone
Reported by
AWOS
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heat, Washington

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

Heat, Bond

When
July 1, 12:00 PM CST to July 3, 8:00 PM CST
Where
Bond forecast zone
Reported by
COOP Observer
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344181, 344182, 344183, 344184, 344185, 344186, 344187, 344189, 344190, 344191, 344192, 344193, 344194, 344280.